Brain zaps, also known as “brain shakes,” “brain shocks,” “brain flips,” or “brain shivers,” are sensations you may feel when stopping selective serotonin reuptake inhibitors (SSRIs). The cause is unknown.
If you’ve ever gone off of an SSRI and experienced electrical shock-like sensations afterward, you may have experienced a “brain zap.” Experts don’t entirely understand the connection, but these symptoms seem to be related to abrupt changes in serotonin levels.
While brain zaps aren’t necessarily painful, they can be very uncomfortable and frustrating. There isn’t a direct treatment or cure, but certain lifestyle changes may help.
Brain zaps are sensations that people sometimes feel when they stop taking certain medications, especially antidepressants.
They’re often described as feeling like brief electric jolts to the head that sometimes radiate to other body parts. Brain zaps can repeatedly happen throughout the day and even wake you up from sleep.
How do brain zaps feel?
The most common symptom of a brain zap is an electric shock-like feeling in the brain. However, other possible sensations include:
- a shivering sensation in the brain
- buzzing sounds
- “hearing your eyes move”
Brain zaps are a bit of a mystery — no one’s sure why they happen. But they’re usually reported by people who have recently stopped taking selective serotonin reuptake inhibitors (SSRIs) or serotonin and norepinephrine reuptake inhibitors (SNRIs), two common types of antidepressants.
In a study of over 3,000 participants, researchers found the following nine SSRIs and SNRIs were mostly commonly associated with brain zaps:
- sertraline (Zoloft)
- escitalopram (Lexapro)
- fluoxetine (Prozac)
SSRIs increase the amount of serotonin that’s available in the brain. This led some experts to theorize that low serotonin levels caused by discontinuing the use of SSRIs are to blame for brain zaps.
But people have also reported feeling brain zaps after discontinuing the use of other medications, including:
Some people also get brain zaps after using ecstasy (MDMA).
These drugs increase gamma-aminobutyric acid (GABA) activity in the brain. Low levels of this brain chemical may trigger seizures. This leads some to believe that brain zaps are actually very minor, localized seizures.
However, this theory hasn’t been confirmed, and there’s no evidence that brain zaps have negative or long-term health effects.
For now, doctors usually refer to brain zaps and other withdrawal symptoms as “discontinuation syndrome.” These symptoms appear in the days or weeks after you stop taking something or decrease your dose.
Keep in mind that you don’t need to be addicted to something to experience withdrawal symptoms.
Brain zap symptoms generally appear after a few days after discontinuing an SSRI and generally go away on their own after a few weeks. However,
Symptoms are typically most severe in the beginning and gradually taper off until they no longer occur.
While symptoms typically go away on their own, it’s important to let your doctor know about any withdrawal symptoms. A doctor may be able to help you create a plan for tapering off of your medication to help mitigate symptoms.
You may be able to avoid brain zaps by gradually tapering off your dose of an SSRI over the course of several weeks or months. It’s best to work with a doctor to come up with a timeline for how to do this.
They can recommend the best tapering schedule based on a range of factors, including:
- how long you’ve been taking the medication
- your current dose
- your experience with medication side effects
- your experience with withdrawal symptoms in the past, if applicable
- your general health
Gradually decreasing your dose gives your body and brain more time to adjust, which can prevent many withdrawal symptoms. Never quit taking medications, especially antidepressants, abruptly.
If you’re thinking about discontinuing a medication or are already doing so, these tips can help to make the transition smoother:
- Think about why you’re stopping. Are you not taking the medication because it’s not working? Or does it cause bad side effects? Do you feel like you don’t need to take it anymore? Try to walk through these questions with a doctor first. They may have other suggestions, such as adjusting your dose or trying a different medication.
- Come up with a plan. Depending on the medication you’re taking and your individual circumstances, the tapering process can last anywhere from a few weeks to a year. Work with your doctor to make a calendar that marks each time you’re supposed to reduce your dose. Your doctor may give you a new prescription each time your dose decreases or may ask you to break your pills in half.
- Buy a pill cutter. This is an easy-to-use tool that helps you divide pills into smaller doses. However, not all pills should be cut, so it’s best to discuss this method with your doctor first.
- Follow the schedule through to the end. By the end of the tapering process, you might feel like you’re barely taking anything. But it’s important to keep taking these minimal doses until you completely stop taking the medication. Even skipping over a minor reduction in dose can cause brain zaps.
- Stay in touch with your doctor. Let your doctor know about any uncomfortable symptoms you have while tapering off medication. They can usually tweak your tapering schedule or offer tips for managing your symptoms to ensure a smooth transition.
- Find a therapist or counselor. If you take antidepressants for depression or other mental health conditions, you might notice some of your symptoms returning during the tapering process. If you don’t already see one, consider finding a therapist before you start tapering. That way, you have someone to reach out to for support if you notice your symptoms coming back.
Certain lifestyle adjustments may also help manage your brain zap symptoms. Some of the best home remedies to manage your brain zaps include:
- getting enough fresh air
- sleeping the recommended 7 to 9 hours
- eating a balanced diet
- moving your body every day
Some people also report that taking a fish oil supplement seems to help, but there’s no clinical evidence to support this. Still, these supplements are safe for most people, so they could be worth a try if you need relief.
Researchers have not found any long-term damages caused by brain zaps. However, brain zaps can be unpleasant in the moment and impact quality of life for weeks to months.
Tapering off of your SSRI may help prevent brain zaps, but it’s not guaranteed. Additionally, getting enough nutrition, sleeping 7 to 9 hours, and taking care of your body may all help lower the chances of experiencing brain zaps.
Brain zaps are typically caused by SSRIs. However, it’s possible to experience brain zaps that are unrelated to medication. More research is needed to understand what triggers brain zaps.
Brain zaps are an unusual and mysterious symptom of withdrawal from certain medications, particularly antidepressants.
There’s no clear way to get rid of them, but if you’re decreasing your dose of a medication, it’s generally best to do it slowly and over a longer period of time to help prevent brain zap symptoms.